Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS Jacksonville, FL

May 30, 2022Columbia County, Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 30, 2022, 6:09 PM EDT for Columbia County, Suwannee County, Florida. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 6:09 PM EDT (22:09 UTC)
Expired
May 30, 2022, 6:45 PM EDT
In force
36 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Columbia County, FL, Suwannee County, FL

The radar

The Moody AFB radar (KVAX), 100 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:41 PM EDTTSTM WND DMG2 Nnw Branford, FLFLORIDA HIGHWAY PATROL REPORTS TREE ACROSS ROADWAY ON HIGHWAY 129, NEAR 254TH TERRACE.
May 30, 6:46 PM EDTTSTM WND DMG6 Nnw Ichetucknee Sprin, FLFLORIDA HIGHWAY PATROL REPORTS TREE IN SOUTHBOUND LANE ON CR 137 NEAR SR 247.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1733 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS52 KJAX 302209
SVRJAX
FLC023-121-302245-
/O.NEW.KJAX.SV.W.0113.220530T2209Z-220530T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
609 PM EDT Mon May 30 2022

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Western Columbia County in northern Florida...
  Southeastern Suwannee County in northern Florida...

* Until 645 PM EDT.

* At 609 PM EDT, a severe thunderstorm was located over Obrien, or 9
  miles northwest of Ichetucknee Spring, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ichetucknee Spring, Obrien, Branford and Hildreth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3013 8289 2999 8273 2991 8283 2991 8286
      2992 8287 2995 8293 2996 8293 2996 8294
      2997 8296 2999 8296 3001 8298 3001 8300
      3004 8302
TIME...MOT...LOC 2209Z 315DEG 8KT 3004 8291 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CORLESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 30, 3:13 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
313 PM EDT Mon May 30 2022

...STRONG TO MARGINALLY SEVERE THUNDERSTORMS POSSIBLE WELL INLAND
THIS AFTERNOON AND TUESDAY...

.NEAR TERM [Through Tonight]...

Latest GOES derived PWATs show a pocket of dry air (PWATs
1.3-1.4) across NE FL while a slightly enhanced airmass exists
over SE GA on the northern periphery of a compact upper low. A
pool of cold air aloft is associated with the upper low
(temps -11 to -12 C), which has steepened mid level lapse rates
and fostered strong mixed layer instability, mainly across SE GA,
this afternoon. Ongoing scattered showers and isolated storms
across SE GA will push west of the area by around 4-5 pm. At the
same time to the south, the east coast sea breeze will likely
collide with the pinned Gulf sea breeze along the I-75 corridor in
NE FL, initiating a second round of scattered showers and
isolated thunderstorms.

A dry layer in the low levels will continue the threat of strong
to marginally severe downbursts with wind gusts of 40-60 mph
possible. Additional hazards will be small hail and periods of
frequent lightning. The strongest storms are likely to favor SE GA
where the stronger instability will focus for the next few hours
but will also be possible with storms along the sea breeze merger.
Unlike last evening, convection is likely to taper off with the
loss of heating and increasing wake subsidence behind the westward
shifting upper low. Temperatures will fall from the upper 80s and
low 90s this afternoon to the mid/upper 60s inland and low/mid
70s at/near the coast.

.SHORT TERM [Tuesday Through Wednesday Night]...

A somewhat stagnant weather pattern developing over the next
couple of days as longwave ridging remains anchored across the
eastern US. A Rex Block of sorts will set up across the area as a
cutoff upper low becomes established over the Bahamas and ridging
north of the low retrogrades and becomes centered over the
southeast US. As this unfolds a deep northeasterly flow will
develop, favoring a fast-moving east coast sea breeze each
afternoon. On Tuesday, moisture will remain a bit above climo
(PWAT 1.5-1.70") with modest lapse rates supportive of 1500-2000
j/kg CAPE. This should be sufficient to initiate scattered showers
and isolated thunderstorms along the sea breeze with scattered
thunderstorms possible in the early evening along and west of I-75
as sea breezes merge. Stronger storms may be capable of strong
outflow winds around 40-60 mph and potentially small hail but
threat will generally be lower than Memorial Day. By Wednesday,
northeasterly flow will push significantly drier air into the area
and should limit convection with little to nothing expected in SE
GA aside from flat cumulus. A bit better chance of an isolated
thunderstorm will be generally along I-75 from Gainesville south
where enough moisture will linger Wednesday afternoon.
Temperatures will read near normal through midweek with partly
cloudy afternoons thanks diurnal cumulus.

.LONG TERM [Thursday Through Monday]...

Upper ridge, Rex Block, pattern will begin to break down and
shift out into the open Atlantic as a weakening cold front and
associated upper trough approaches from the northwest Thursday.
That front will slow and eventually stall across the area on
Friday and be the primary focus for showers and thunderstorms
Friday through Saturday. Meanwhile out in the Gulf of Mexico,
medium-range guidance has been consistently resolving a weak
tropical disturbance developing off the Yucatan Friday and moving
across southern Florida. Confidence remains fairly low on the
development and track of that system and NHC has kept a 40% chance
of development over the next 5 days. We will keep our eyes on
this over the next few days. Temperatures will be near normal with
the warmest day on Thursday as a warm air advection regime
develops ahead of the approaching front.

&&

.AVIATION...
[Through 18Z Tuesday]

Scattered showers and storms were developing across southeast
Georgia early this afternoon. As the east coast sea breeze moves
inland, storms will form across interior northeast Florida as
well. The best chance for showers/storms will be at KGNV and KVQQ.
Easterly winds 10-15 knots will prevail this afternoon, with
light winds overnight. Easterly winds will then increase to 5-10
knots by mid/late morning on Tuesday. Patchy fog is possible
across the interior TAF sites near daybreak. Coastal showers are
possible before the end of the TAF period on Tuesday.

&&

.MARINE...

High pressure centered to the north will gradually slide southwest
over the southeast US through Wednesday. This will continue
onshore flow through Thursday with breezy onshore winds across the
nearshore waters during the afternoons as the sea breeze moves
inland. A cool front will approach and stall over or just north of
the waters Thursday night through Friday before dissipating.
Confidence is low regarding the forecast over the weekend as a
tropical disturbance may develop and move across the southeastern
Gulf and move eastward across southern Florida.

Rip Currents: Due to the Memorial Day holiday, there is a high
risk of Rip Currents at area beaches this afternoon due to he
influence of the Atlantic sea breeze. Moderate risk is expected
Tuesday and Wednesday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  66  89  65  90  66 /  20  40  20  20   0
SSI  74  86  74  85  73 /  10  30  10  10  10
JAX  70  88  70  88  69 /  10  30  10  20  10
SGJ  72  86  72  85  71 /  10  30  20  20  10
GNV  68  89  68  89  67 /  30  60  20  30  10
OCF  68  90  69  89  68 /  30  60  20  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT tonight for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk until midnight EDT tonight for Coastal
     Camden-Coastal Glynn.

AM...None.
&&

In the hours before

Special weather statement, May 30, 4:15 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
415 PM EDT Mon May 30 2022

GAZ151-152-250-302045-
Pierce GA-Brantley GA-Northern Ware GA-
415 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of southwestern Pierce,
west central Brantley and northeastern Ware Counties through 445 PM
EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waycross, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Waycross, Blackshear, Boggy Bay and Pebble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3120 8223 3113 8237 3130 8245 3134 8225
TIME...MOT...LOC 2015Z 173DEG 6KT 3123 8232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, May 30, 4:16 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
416 PM EDT Mon May 30 2022

GAZ135-136-302045-
Appling GA-Wayne GA-
416 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of northwestern Wayne
and northeastern Appling Counties through 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Surrency, moving northwest at 25 mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Plant Hatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3194 8238 3193 8231 3195 8231 3193 8230
      3194 8228 3190 8219 3191 8213 3189 8214
      3189 8211 3186 8212 3182 8204 3182 8202
      3180 8201 3174 8208 3187 8243 3190 8243
      3196 8238
TIME...MOT...LOC 2016Z 128DEG 22KT 3182 8210

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, May 30, 4:32 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
432 PM EDT Mon May 30 2022

GAZ149-162-163-250-350-302115-
Atkinson GA-Clinch GA-Echols GA-Northern Ware GA-Southern Ware GA-
432 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of southeastern Echols,
southeastern Atkinson, west central Ware and central Clinch Counties
through 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cogdell, or near Argyle, moving north at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Homerville, Argyle, Cogdell, Needmore and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3060 8260 3062 8279 3125 8278 3123 8247
TIME...MOT...LOC 2032Z 191DEG 8KT 3115 8264

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, May 30, 5:28 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
528 PM EDT Mon May 30 2022

FLZ020-021-122-222-302200-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
528 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of northwestern
Columbia, northern Suwannee and southeastern Hamilton Counties
through 600 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 10 miles south of Suwannee River State Park, moving
northeast at 5 mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Live Oak, White Springs, Wellborn, Dowling Park, Luraville, Newburn
and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3033 8321
      3039 8278 3023 8273 3010 8322 3012 8323
      3014 8323 3015 8324 3017 8323 3018 8325
      3023 8324 3023 8325 3025 8324 3025 8325
      3026 8325
TIME...MOT...LOC 2128Z 235DEG 5KT 3026 8317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, May 30, 5:51 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
551 PM EDT Mon May 30 2022

FLZ021-302215-
Suwannee FL-
551 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of central Suwannee
County through 615 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mcalpin, or 9 miles northeast of Mayo, moving southeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Dowling Park, Obrien, Mcalpin, Luraville and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3035 8321
      3019 8279 2996 8294 2996 8295 2999 8296
      3001 8300 3008 8307 3009 8311 3011 8312
      3010 8314 3011 8316 3009 8319 3012 8323
      3017 8323 3018 8325 3026 8325
TIME...MOT...LOC 2151Z 296DEG 9KT 3013 8305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, May 30, 6:00 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
600 PM EDT Mon May 30 2022

FLZ020-302230-
Hamilton FL-
600 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of northwestern
Hamilton County through 630 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Springs, or near Jennings, moving southeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Jennings, Suwannee River State Park, Blue Springs and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8325 3063 8315 3055 8308 3039 8317
      3041 8318 3042 8322 3046 8322 3047 8324
      3052 8324 3053 8325 3054 8325 3055 8326
      3059 8326 3061 8327
TIME...MOT...LOC 2200Z 300DEG 7KT 3056 8321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CORLESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:45 PM EDTSpecial Weather StatementJAXMarion30 min
May 29, 9:28 PM EDTSpecial Weather StatementJAXAlachua47 min
May 29, 9:30 PM EDTAreal Flood WarningJAXMarion88 min
May 29, 10:11 PM EDTSpecial Weather StatementJAXAlachua34 min
May 29, 10:15 PM EDTSpecial Weather StatementJAXGilchrist30 min
May 29, 10:23 PM EDTSevere Thunderstorm WarningJAXAlachua20 min
May 29, 10:44 PM EDTSpecial Weather StatementJAXAlachua31 min
May 30, 10:51 AM EDTRip Current StatementJAXDuval, Flagler, Nassau9 hr
May 30, 4:55 PM EDTSevere Thunderstorm WarningJAXColumbia, Hamilton, Suwannee35 min
May 30, 5:28 PM EDTSpecial Weather StatementJAXSuwannee32 min
May 30, 5:51 PM EDTSpecial Weather StatementJAXSuwannee24 min
May 30, 5:54 PM EDTSevere Thunderstorm WarningJAXSuwannee36 min
May 30, 6:00 PM EDTSpecial Weather StatementJAXHamilton30 min
May 30, 6:42 PM EDTSpecial Weather StatementJAXGilchrist, Suwannee33 min
May 30, 6:50 PM EDTSevere Thunderstorm WarningJAXColumbia, Union14 min
May 30, 7:15 PM EDTSpecial Weather StatementJAXGilchrist30 min
May 30, 7:45 PM EDTSpecial Weather StatementJAXGilchrist30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.